Non-pigmented fixed drug eruption induced by eprazinone hydrochloride
Published Web Locationhttps://doi.org/10.5070/D3945113x1
Non-pigmented fixed drug eruption induced by eprazinone hydrochloride
Department of Dermatology, Kitasato University School of Medicine, Kanagawa, Japan. firstname.lastname@example.org
Kenichi Tanabe MD, Hiromi Tsuboi MD, Hideki Maejima MD, Satoru Arai MD, Kensei Katsuoka MD
Dermatology Online Journal 11 (3): 25
A 68-year-old woman developed an upper respiratory tract infection in November 2002 and was treated with eprazinone hydrochloride, serrapeptase, carbocysteine and clarithromycin. Three days after the start of treatment, the patient noted erythema on her axilla, buttock and inguinal regions. The erythema subsided in 7 days although slight pigmentation remained. However, 7 days later the pigmentation completely disappeared. Oral eprazinone hydrochloride was given as a challenge, and 1 day later the erythema re-appeared in the same areas as on initial presentation (axilla, buttock, and inguinal regions). A fixed erythema without lasting pigmentation is attributed to eprazinone hydrochloride. Therefore, the patient was diagnosed as having a nonpigmented fixed drug eruption associated with eprazinone hydrochloride.
Eprazinone hydrochloride (Resplen®) is a non-narcotic drug that affects the dissolution of mucus in the respiratory tract and affects the central nervous system. Drug eruptions are very rare with eprazinone hydrochloride. We report a case of a nonpigmented fixed drug eruption due to eprazinone hydrochloride.
A 68-year-old woman in Japan took eprazinone hydrochloride, serrapeptase, carbocysteine, and clarithromycin for a common cold on November 21, 2002. Three days after the start of treatment, she noticed slightly tender erythema on her axilla, buttock and inguinal regions. She had a medical examination at a hospital near her home and was treated with olopatadine hydrochloride for 7 days. Because the erythema did not clear completely, the patient was referred to our institution on November 28, 2002.
|Figure 1||Figure 2|
|Figure 1. Scarlet-colored round edematous erythematous lesions with a clear border were observed on her buttock.|
|Figure 2. The lesions of the axilla.|
On examination scarlet-colored 5-15 cm round edematous erythematous lesions with a clear borders were observed on her axilla, buttock, and inguinal regions. The erythema had improved after 7 days although slight pigmentation remained. The differential diagnosis included urticarial erythema, intertriginous drug eruption, exudative erythema, and fixed drug eruption.
A biopsy specimen taken from her buttock. The histological examination showed mild hyperkeratosis and acanthosis. Slight perivascular lymphocytic infiltration was detected in the upper dermis. Lymphocyte infiltration into the epidermis and destruction of basal cells, although present, was not marked.
|Slight perivascular lymphocytic infiltration was detected in the upper dermis (H&E, original magnification × 40).|
Seven days after stopping initial treatment and with the use of antihistamine drugs, the erythema improved and only slight pigmentation was visible. This pigmentation disappeared completely by 14 days.
Patch testing was negative for eprazinone hydrochloride, carbocysteine, and clarithromycin. However, it was thought that the positive patch test for serrapeptase was the result of irritation from dissolution of protein associated with serrapeptase.
An oral provocation test was negative for serrapeptase, carbocysteine, and clarithromycin and positive for eprazinone hydrochloride.
Following re-administration of eprazinone hydrochloride, 1 day later the erythema re-appeared in the same locations that had been initially affected. Three days after the start of treatment, she noticed slightly tender erythema on her axilla, buttock and inguinal regions. Histological examination of the skin biopsy taken from an erythematous area occurring at the time of patch testing showed that the epidermis was almost normal, although there was some lymphocytic infiltration, and there was perivascular lymphocyte infiltration in the upper dermis. Exocytosis of lymphocytes to the epidermis, which is an indication of fixed drug eruptions, was not detected. On immunohistochemical examination, the cells infiltrating the dermis were predominantly CD4-positive T cells and CD8-positive T cells. In the epidermis, a few CD4-positive T cells were detected, but CD8-positive T cells were not detected.
In 1937 Abramowitz and Noun  reviewed nonpigmented fixed drug eruptions. They noted that the term fixed refers to neither the duration of the lesion nor the residual pigmentation at the site; it refers to the recurrence of the eruption in a previously affected area of skin. They stated that a lesion might be considered to be fixed if it has a tendency to recur at the same site, even if it is evanescent.
The concept of a nonpigmented fixed drug eruption was popularized by Shelly and Shelly  in 1987. They reported three cases of this characteristic entity. Two of these cases were caused by pseudoephedrine, and the third was induced by tetrahydrozoline. They postulated that the likely site of the drug-induced hypersensitivity response was the dermis rather than the epidermis. Thus no pigment incontinence and consequently no pigmentary evidence of an eruption at the site would be present after the initial lesion subsided. In fact, hydropic degeneration of the epidermal basal cell layer with incontinence of melanin appears to be necessary for pigmentation.
Since 1987, there have been sixteen cases reported of nonpigmented fixed drug eruptions: nine cases were attributed to pseudoephedrine [2, 3, 4]; one attributed to tetrahydrozoline ; one to piroxicam ; one to thiopental ; one to radiopaque contrast media (iothalamate) ; one to diflunisal ; one to ephedrine and pseudoephedrine , and one to ma buang (Ephedra hebra) .
The characteristics of nonpigmented fixed drug eruptions include large, scarlet-colored erythematous areas appearing on the axilla, buttock, and inguinal regions. Histologically, infiltration of lymphocytes into the epidermis is not prominent, and no necrosis of the epidermis is detected in contrast to that which is observed with classic fixed drug eruptions.
It is difficult to distinguish nonpigmented fixed drug eruption from intertriginous drug eruption. Intertriginous drug eruption was reported in 1992 by Wolly et al. . The reported cases were very similar with nonpigmented fixed drug eruption. The appearance time of the rash from taking medicine was about 6 hours in nonpigmented fixed drug eruption. In intertriginous drug eruption it was 2-4 days. Clinically, non-intertriginous involvement, clear margins, and large plaque lesions are reported in nonpigmented fixed drug eruption. However, clinical findings of these two diseases are otherwise very similar. There is a little difference between nonpigmented fixed drug eruption and intertriginous drug eruption.
In our case, with eprazinone hydrochloride re-challenge the erythema recurred in the same locations that had been initially affected. The eruption consisted of large, scarlet-colored plaques involving the axilla, buttock, and inguinal regions. After recovery, only slight pigmentation was noted and this disappeared after a further 7 days. Because of these findings, we diagnosed the patient as having a nonpigmented fixed drug eruption associated with eprazinone hydrochloride.
References1. Abramowitz EW, Noun MH. Fixed drug eruptions. Arch Dermatol Syphil. 1997; 35: 875-92. PubMed
2. Shelley WB, Shelly ED. Nonpigmenting fixed drug eruption as a distinctive reaction pattern. J Am Acad Dermatol. 1987; 17: 403-7. PubMed
3. Krivda SJ, Benson PM. Nonpigmenting fixed drug eruption. J Am Acad Dermatol. 1994; 31: 291-2. PubMed
4. Camisa C. Fixed drug eruption due to pseudoephedrine. Cutis. 1988; 41: 339-40. PubMed
5. Vasecchi R, Cainelli T. Nonpigmenting fixed drug reaction to piroxicam. J Am Acad Dermatol. 1989; 21: 1300. PubMed
6. Desmeules H. Nonpigmenting fixed drug eruption after anesthesia. Anesth Analg. 1990; 70: 216-7. PubMed
7. Benson PM, Giblin WJ, Douglas DM. Transient, nonpigmenting fixed drug eruption caused by radiopaque contrast media. J Am Acad Dermatol. 1990; 23: 379-81. PubMed
8. Roetzheim RG, Herold AH, Van Durme DJ. Nonpigmenting fixed drug eruption caused by diflunisal. J Am Acad Dermatol. 1991; 24: 1021-2. PubMed
9. Garcia Ortiz JC, Terron M, Bellido J. Nonpigmenting fixed exanthema from ephedrine and pseudoephedrine. Allergy. 1997; 52: 229-30. PubMed
10. Matsumoto K, Mikoshiba H, Saida T. Nonpigmenting solitary fixed drug eruption caused by a Chinese traditional herbal medicine, mabuang (Ephedra Hebra), mainly containing pseudoephedrine and ephedrine. J Am Acad Dermatol. 2003; 48: 628-30. PubMed
11. Wolf R, Brenner S, Krakoski A. Intertriginous drug eruption. Acta Derm Venereol (Stockh). 1992; 72: 441-42. PubMed
© 2005 Dermatology Online Journal